When the liver has been damaged by cirrhosis, it may not be able to filter poisons from the bloodstream, especially substances in the blood produced by bacteria in the large intestine. As a result, these substances (which include ammonia) may build up in the bloodstream and cause problems in your brain called encephalopathy. High ammonia levels are a sign of encephalopathy.
Symptoms of encephalopathy may include:
Difficulty with word-finding.
Poor short-term memory.
Confusion and disorientation.
Encephalopathy is most likely to occur in people who have high blood pressure in the portal vein system (portal hypertension). But it may also occur in people who have severe acute liver damage but do not have portal hypertension. Certain procedures (such as shunting, which redirects the flow of blood or fluid through other areas of the body) that help lower portal hypertension and prevent variceal bleeding may actually increase your risk for encephalopathy. Other things that can contribute to encephalopathy include use of sedatives or opioids, gastrointestinal bleeding, abnormal levels of electrolytes in the blood (especially low potassium levels), excess protein in the diet, infection such as peritonitis, dehydration, and constipation.
Most cases of encephalopathy are treated using a medicine called lactulose. This drug helps prevent the buildup of substances in the large intestine that may lead to encephalopathy. Lactulose is effective at decreasing ammonia levels in the blood and improving encephalopathy.
Side effects of lactulose may include:
If you have had many cases of encephalopathy, your doctor may give you another medicine called rifaximin. This medicine may be used with lactulose to help prevent encephalopathy. In one study, the group of people who took rifaximin and lactulose had fewer cases of encephalopathy than the people who only took lactulose.footnote 1
Medical Review:Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine & W. Thomas London MD - Hepatology
Bass NM, et al. (2010). Rifaximin treatment in hepatic encephalopathy. New England Journal of Medicine, 362(12): 1071-1081.